People with HIV who are on methadone maintenance therapy to treat opioid dependence have an elevated risk of hearth rhythm abnormalities that can prove fatal, aidsmap reports. When compared with the general population, HIV-positive people have a greater rate of what is called a prolongation of the QTc interval, which is an indicator of hearth rhythm regularity. A prolongation of QTc can precede a condition known as Torsades de Pointes; it can also lead to death as a consequence of serious hearth rhythm abnormalities.

Publishing their findings in the online edition of Clinical Infectious Diseases, investigators in Barcelona, Spain, studied 91 HIV-positive participants taking methadone, none of whom had underlying heart abnormalities or were currently using drugs. The researchers tested QTc intervals with an ECG exam 24 hours after administering methadone to the participants.

Thirty-six percent of the participants had a prolonged QTc interval, defined as higher than 450 milliseconds (ms), and 3 percent had an interval above 500 ms, indicating a significant arrhythmia risk.

Factors linked to longer QTc interval included not being on antiretrovirals, having cirrhosis of the liver as a consequence of hepatitis C virus (HCV) coinfection, and taking higher doses of methadone. Medication use had a slim relation to risk, and the researchers stated that any drugs taken by methadone users should be evaluated for interactions.  

“Because there are safer, effective alternatives to methadone for both maintenance programs and pain relief, should methadone be withdrawn from the market?” Jay W. Mason, MD, of the University of Utah School of Medicine wrote in an accompanying editorial.

To read the aidsmap story, click here.

To read the study abstract, click here.